Arkansas, 2010

Flash Flood and Hail in Arkansas, April 30, 2010

April 30, 2010 · NWS MEG · 7 events in 5 counties and zones

An upper level disturbance slowly approached the Mid-South during the evening of April 30th, 2010 as a cold front became stationary to the west. This pattern remained in place through the evening hours of May 2nd, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance slowly approached the Mid-South during the evening of April 30th, 2010 as a cold front became stationary to the west. This pattern remained in place through the evening hours of May 2nd, 2010. South to southwest winds pumped warm moist air from the Gulf of Mexico and created a very unstable atmosphere. Showers and thunderstorms developed in association with the front during the early evening hours and moved east into Eastern Arkansas shortly before midnight. Additional thunderstorms occurred in association with the upper level disturbance. Due to the unstable atmosphere, thunderstorms quickly became severe producing large hail, damaging winds, and flash flooding. The severe weather evolved into an outbreak by May 1st and 2nd. Historic rainfall and flash flooding in addition to large hail and damaging winds occurred during the early morning hours of May 1st with several tornadoes occurring during the afternoon hours of May 1st to early morning hours of May 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 8:23 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 30, 8:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT FRI APR 30 2010

.DISCUSSION...

QUITE A BUSY NIGHT ALREADY WITH SEVERAL TORNADIC STORMS OVER IN
CENTRAL ARKANSAS. NEW TORNADO WATCH HAS JUST BEEN ISSUED WHICH
COVERS OUR COUNTIES WEST OF THE MISSISSIPPI RIVER UNTIL 4 AM. SOME
OTHER THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF NORTHEAST
MISSISSIPPI. THUNDERSTORMS WILL CONTINUE TO CREEP SLOWLY IN INTO
PARTS OF EAST ARKANSAS DURING THE REMAINDER OF THE EVENING. HAVE
JUST UPDATED ZONES WITH NEW TORNADO WATCH WITH NO OTHER CHANGES
NEEDED AT THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 735 PM CDT FRI APR 30 2010/

DISCUSSION... /ISSUED 333 PM CDT FRI APR 30 2010/

DISCUSSION...FORECAST FOCUS ON COMPLEX HEAVY RAIN/SEVERE WEATHER
EVENT THIS WEEKEND...THEN ON A BIG WARM UP NEXT WEEK.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

AT 1930Z...RADAR INDICATED SCATTERED THUNDERSTORMS STARTING TO
DEVELOP ACROSS NORTHERN MISSISSIPPI IN RESPONSE TO DEEP MOISTURE
ADVECTION AND ISENTROPIC LIFT. THIS TREND WILL CONTINUE THROUGH
THE REST OF THE LATE AFTERNOON AND EARLY EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE...BUT THE THREAT SHOULD BE ISOLATED AWAY
FROM THE MAIN FRONT. MEANWHILE ACROSS EASTERN OKLAHOMA AND WESTERN
ARKANSAS...MORE NUMEROUS THUNDERSTORMS HAVE BEEN DEVELOPING ALONG
THE COLD FRONT. THIS FRONT WILL PUSH EAST SLOWLY THIS EVENING AND
OVERNIGHT. THE BEST FORCING TONIGHT WILL BE CONFINED TO NEAR THIS
FRONT...WHICH BEGINS TO STALL LATE. THEREFORE...EXPECT THE BEST
THREAT FOR HEAVY RAIN TO REMAIN ALONG AND WEST OF THE RIVER
TONIGHT. PUSHED BACK THE START OF THE FFA EAST OF HERE TO 12Z
SATURDAY AND LEFT IT AS IS WEST.

AS THE MAIN BATCH OF THUNDERSTORMS ASSOCIATED WITH THE FRONT
PUSHES EAST...IT WILL CONTINUE TO ENCOUNTER FAVORABLE CONDITIONS
TO MAINTAIN THEIR SEVERITY AT LEAST TO THE MISSISSIPPI RIVER. IN
FACT...AS I'M WRITING THIS A MODERATE RISK HAS BEEN POSTED FOR
PORTIONS OF EASTERN ARKANSAS. LATE TONIGHT THE EASTWARD
PROGRESSION OF THE STORMS WILL END AND THE ATMOSPHERE WILL TEND TO
BE WORKED OVER. THUS...THE SEVERE THREAT SHOULD DIMINISH TOWARD
DAWN.

SATURDAY COULD BE INTERESTING AS A SURFACE LOW TRACKS ACROSS
WESTERN ARKANSAS SATURDAY AFTERNOON. THE COLD FRONT WILL PUSH
NORTH SLIGHTLY DURING THE AFTERNOON AND MODELS SHOW A LULL OF
PRECIP COVERAGE AROUND 18Z. FORECAST SOUNDINGS INDICATE NEARLY
2000 J/KG OF CAPE OVER MUCH OF THE AREA BY EARLY AFTERNOON DESPITE
LOW CLOUD COVER. IN ADDITION...BECAUSE OF THE SURFACE LOW
TRACK...WINDS WILL BE BACKED A BIT NEAR THE SURFACE. VERY LOW LCLS
WILL ALSO BE IN PLACE...AND WITH MORE 0-1 KM CAPE THAN LAST
WEEKEND. AS THE LOW EJECTS NORTHEASTWARD IN THE AFTERNOON...IT
APPEARS SEVERE THUNDERSTORMS WILL ERUPT FROM SOUTHWEST TO
NORTHEAST WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING
TORNADOES. THIS WILL NEED TO BE WATCHED CLOSELY. ADDED SEVERE BACK
TO THE GRIDS FOR SATURDAY AND SATURDAY EVENING.

THE STORMS THAT DEVELOP SATURDAY WILL TEND TO BECOME LINEARLY
FORCED ALONG THE SLOWLY MOVING COLD FRONT BY SATURDAY EVENING.
SATURDAY NIGHT THROUGH SUNDAY EVENING SHOULD BE THE BEST TIME FOR
TORRENTIAL RAINFALL. TRAINING THUNDERSTORMS AND PW/S AROUND 2
INCHES SHOULD ALLOW FOR TROPICAL RAINS AND FLASH FLOODING.

IF ENOUGH INSTABILITY CAN DEVELOP AHEAD OF THE LINE SUNDAY...MORE
SEVERE WEATHER WILL BE POSSIBLE. THIS IS A BIT MORE CONDITIONAL...
SO WILL NOT INCLUDE SEVERE IN THE GRIDS ATTM.

MODELS DIFFER ON HOW QUICKLY THE COLD FRONT EXITS THE AREA SUNDAY
EVENING. THE 12Z NAM IS THE SLOWEST AND IT NOW DOESN/T LEAVE THE
TN RIVER VALLEY UNTIL 12Z MONDAY. THE GFS AND ECMWF ARE SLIGHTLY
QUICKER. OVERALL...I WOULD NOT BE SURPRISED TO SEE THE NAM VERIFY
GIVEN THE PARALLEL FLOW ALONG THE FRONT...BUT FOR NOW I WON/T MAKE
TOO MANY DRASTIC CHANGES. THE 12Z NAM WOULD SPELL 7 TO 9 INCHES
ACROSS WESTERN TENNESSEE.

WILL KEEP THE PREVIOUSLY FORECASTED RAINFALL TOTALS OF 5 TO 8
INCHES OVER THE EAST AND 3 TO 5 INCHES WEST. LOCALLY HIGHER
AMOUNTS WILL OF COURSE BE POSSIBLE.

LONG TERM...MONDAY THROUGH NEXT FRIDAY.

HIGH PRESSURE WILL BUILD OVER THE LOWER MISSISSIPPI RIVER VALLEY
FOR MUCH OF NEXT WEEK. THE UPPER LEVEL DISTURBANCE THAT GAVE A
CHANCE FOR THUNDERSTORMS MONDAY NOW LOOKS NON-EXISTENT AND THE
SOUNDINGS LOOK MUCH TOO DRY TO SUPPORT ANY CAPE. THUS...REMOVED
RAIN CHANCES MONDAY AND TUESDAY.

THICKNESSES AND H5 HEIGHTS WILL BUILD THROUGH LATE NEXT WEEK.
MODELS DIFFER ON THE TIMING OF A POSSIBLE COLD FRONT LATE WEEK
WHICH WILL HAVE IMPLICATIONS ON TEMPERATURES THURSDAY AND/OR
FRIDAY. HOWEVER...THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT
WITH BUILDING 85 TO 90 DEGREE TEMPS OVER THE MIDSOUTH FOR MUCH OF
NEXT WEEK. DEPENDING UPON IF THE WET GROUND CAN ZAP SOME OF THE
INCOMING SOLAR RADIATION FROM BEING CONVERTED TO HEAT...WE COULD
SEE SOME LOWER 90S WEDNESDAY OR THURSDAY AS 925 MB TEMPS RISE INTO
THE +23C TO +24C RANGE.

BORGHOFF

AVIATION...

00Z TAF CYCLE (01/00Z-02/00Z)

MVFR CEILINGS WILL SPREAD OVER THE ENTIRE FORECAST AREA THIS
EVENING...AND CONTINUE THROUGH THE PERIOD. IFR CEILINGS ARE
EXPECTED AT KTUP 08Z-14Z. OTHERWISE WATCHING TWO AREAS OF TSRAS
THIS EVENING. ONE IS OVER NORTH CENTRAL AND NORTHEAST MS MOVING
NORTHEAST. THINK THESE THUNDERSTORMS WILL AFFECT KTUP THIS
EVENING...BUT WILL GRADUALLY DISSIPATE WITH LOSS OF DAYTIME
HEATING AS THEY MOVE IN A MORE CAPPED REGION. SECOND AREA OF
TSRAS EXTENDS FROM SOUTH-CENTRAL MO INTO SOUTHWEST AR. THESE TSRAS
WILL CONTINUE MOVING EASTWARD OVERNIGHT INTO SATURDAY...AFFECTING
KJBR AFTER 04Z...KMEM AFTER 07Z...KMKL AFTER 09Z...AND KTUP AFTER
14Z. AN APPROACHING COLD FRONT WILL STALL ACROSS THE MIDSOUTH
RESULTING IN A PROLONGED PERIOD OF SHRAS AND TSRAS. IFR / LIFR
CONDITIONS MAY OCCUR WITH THE TSRAS AND SOME STORMS MAY BE SEVERE
WITH HIGH WINDS AND HAIL. GUSTY S-SE WINDS WILL PERSIST MUCH OF
THE TIME INTO SATURDAY.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  82  70  74 /  90  90 100 100
MKL  71  81  69  72 /  60  90 100 100
JBR  69  78  66  75 / 100 100 100  70
TUP  70  83  72  78 /  50  70  70 100

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COAHOMA-DESOTO-
     TUNICA.

     FLASH FLOOD WATCH FROM 7 AM CDT SATURDAY THROUGH LATE SUNDAY
     NIGHT FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

     FLASH FLOOD WATCH FROM 7 AM CDT SATURDAY THROUGH LATE SUNDAY
     NIGHT FOR CARROLL-CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-MADISON-MCNAIRY-
     WEAKLEY.

&&
Hazardous weather outlook, Apr 30, 7:17 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
817 PM CDT FRI APR 30 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-020330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
817 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER TONIGHT ACROSS PORTIONS OF
NORTHEAST ARKANSAS WEST OF A LINE FROM WYNNE TO CORNING. THERE IS
A MODERATE RISK OF SEVERE WEATHER TONIGHT ACROSS THE REMAINDER OF EAST
ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF
SEVERE WEATHER ACROSS MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI.
THUNDERSTORMS WILL APPROACH FROM THE WEST TONIGHT ALONG A FRONT...AND
AFFECT PRIMARILY AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER.
SOME STRONG AND LONG-LIVED TORNADOES ARE POSSIBLE IN THE HIGH RISK
AREA. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE...ESPECIALLY
IN THE MODERATE RISK AREA.

A FLASH FLOOD WATCH IS IN EFFECT WEST OF A LINE FROM UNION CITY TO
CLARKSDALE MISSISSIPPI TONIGHT. THE HEAVIEST RAINS WILL LIKELY OCCUR
OVER THESE AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
MIDSOUTH SATURDAY...AND OVER WEST TENNESSEE AND NORTH MISSISSIPPI ON
SUNDAY.  LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE
POSSIBLE...ESPECIALLY ON SATURDAY.

A FLASH FLOOD WATCH GOES INTO EFFECT FOR THE REMAINDER OF THE
MIDSOUTH SATURDAY AND CONTINUES THROUGH SUNDAY. THE MOST INTENSE
RAINFALL WILL LIKELY OCCUR ALONG A SLOW EASTWARD MOVING COLD FRONT.
AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER WILL LIKELY BE AT THE
HIGHEST RISK OF FLASH FLOODING DURING THE DAY SUNDAY. CONSULT THE
FLASH FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT THROUGH SUNDAY AFTERNOON.

In the hours before

Special weather statement, Apr 30, 6:47 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 PM CDT FRI APR 30 2010

MSZ021-010115-
YALOBUSHA MS-
747 PM CDT FRI APR 30 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...

  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTHEAST OF SCOBEY AT 747 PM CDT...
MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN YALOBUSHA COUNTY...INCLUDING LOCATIONS NEAR WATER VALLEY...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES ENID LAKE.
Special weather statement, Apr 30, 7:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
810 PM CDT FRI APR 30 2010

MSZ004-005-009-014-016-017-010145-
ALCORN MS-TIPPAH MS-PRENTISS MS-UNION MS-LEE MS-ITAWAMBA MS-
810 PM CDT FRI APR 30 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 PM CDT FOR...

  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF BALDWYN AT 810 PM
CDT...MOVING NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...ITAWAMBA...LEE...PRENTISS...TIPPAH AND UNION
COUNTIES...INCLUDING LOCATIONS NEAR BALDWYN...BOONEVILLE AND
CORINTH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 30, 7:11 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
811 PM CDT FRI APR 30 2010

MSZ012-013-021-010145-
LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-
811 PM CDT FRI APR 30 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 PM CDT FOR...

  SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTHEAST OF SCOBEY AT 811 PM CDT...
MOVING NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR GEORGE PAYNE STATE PARK AND WATER VALLEY...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES ENID LAKE.
Special weather statement, Apr 30, 7:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
837 PM CDT FRI APR 30 2010

MSZ012-013-021-022-010200-
LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-CALHOUN MS-
837 PM CDT FRI APR 30 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER WATER VALLEY AT 837 PM CDT...MOVING
NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...OXFORD AND
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES ENID LAKE AND SARDIS LAKE.
Special weather statement, Apr 30, 7:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT FRI APR 30 2010

MSZ005-006-009-TNZ090>092-010215-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-HARDEMAN TN-HARDIN TN-MCNAIRY TN-
838 PM CDT FRI APR 30 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 915 PM CDT FOR...

  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHWEST OF LEEDY AT 838 PM CDT...
MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...HARDEMAN...HARDIN...MCNAIRY...PRENTISS AND
TISHOMINGO COUNTIES...INCLUDING LOCATIONS NEAR BIG HILL POND STATE
PARK...CORINTH...IUKA...JCOLEMAN STATE PARK...PICKWICK LANDING STATE
PARK AND SELMER...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 30, 8:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CDT FRI APR 30 2010

MSZ015-022-023-010300-
PONTOTOC MS-CALHOUN MS-CHICKASAW MS-
924 PM CDT FRI APR 30 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1000 PM CDT FOR...

  EASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTH OF VARDAMAN AT 924 PM CDT...
MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DAVIS LAKE.

The radar

The Memphis radar (KNQA), 159 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 heavy rain, 1 flash flood, 1 hail. Local standard time, as filed.

Heavy Rain, Randolph

When
April 30, 9:00 PM CST to 10:00 PM CST
Where
Randolph County, 6.04 mi SSW of Ravenden Spgs
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
36.236, -91.252

Heavy rain produced ponding of water on Highway 63 near Ravenden. One fatality occurred as a result of a car accident due to the heavy rain. The vehicle hydroplaned and collided with a tree.

Thunderstorm Wind, Randolph

When
April 30, 9:36 PM CST to 9:41 PM CST
Where
Randolph County, Pocahontas to 0.81 mi SW of Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.270, -90.970

Straight line winds severely damaged two camper trailers when winds blew one into the other near Pocahontas.

Thunderstorm Wind, Poinsett

When
April 30, 10:15 PM CST to 10:20 PM CST
Where
Poinsett County, 1.25 mi NE of Brainard to 1.74 mi NE of Brainard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.694, -90.856

Straight line winds produced damage near the intersection of U.S. Highway 49 and Punkin Center Road. One building collapsed while power lines and small trees were knocked down as well.

Flash Flood, Lawrence

When
April 30, 10:30 PM CST to 11:59 PM CST
Where
Lawrence County, College City to 0.8 mi E of (Arg)walnut Ridge Ar
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.120, -90.930

Heavy rain produced widespread flooding in College City. Numerous streets were flooded.

Thunderstorm Wind, Craighead

When
April 30, 10:55 PM CST to 11:00 PM CST
Where
Craighead County, 1.82 mi ESE of Bunney to 2.89 mi S of Caraway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.709, -90.341

Straight line winds damaged trees from U.S. Highway 135 to the Mississippi County line near County Road 884, south of Caraway. In addition, a tree fell on a house off County Road 885.

Thunderstorm Wind, Mississippi

When
April 30, 11:05 PM CST to 11:20 PM CST
Where
Mississippi County, Milligan Ridge to 0.3 mi ENE of Manila
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.780, -90.270

Straight line winds blew a shed down and knocked power lines down near Manila. An awning was blown off of a gas station on Main Street in Manila. Several limbs and a large tree was knocked down as well. Fifteen power poles were broken and thrown about a 100 feet into a field between Milligan Ridge and Manila. In addition, tree tops were damaged in the area.

Hail, Mississippi

When
April 30, 11:10 PM CST to 11:15 PM CST
Where
Mississippi County, Manila to 0.52 mi E of Manila
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.880, -90.170

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Randolph2010-04-3031MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238880, 225388, 225390, 225399, 225401, 225402, 225403.